About two weeks ago I was diagnosed with bronchitis. I had a persistent active cough with green sputum as well as fatigue, and malaise for roughly four weeks. Days prior to these symptoms everything started as a general cold.
Aside from bronchitis, the PA also diagnosed me with a very very mild case of acute sinusitis. For both I was prescribed 500mg of amoxicillin and an albuterol inhaler. The amoxicillin was a one week supply. I questioned whether it was necessary.
As of right now there is no more green sputum, however after I started using the inhaler the nature of the cough changed. As opposed to the deep active cough I once had, the cough I have now, while still and active cough, does not feel AS deep or strong, occurs more often, and only produces clear sputum. The cough also has a strange pseudo-metallic taste to it. Since I haven't coughed up any blood, I'm assuming what I'm tasting is the inhaler.
I also developed a heavier wheeze when taking deep breaths, however it is more obvious when inhaling. When I take a deep breath and stop, it sounds like the breath keeps coming in with a higher pitch and a subtle wheezing / gargling noise. It seems to become worse when I am sitting or lying down. Again, this only occurred after I started using the inhaler. It is far more obvious and noticeable when the inhaler's effects wear off, however as of recently they are still there even when using the inhaler, albeit rather subtle in comparison.
Oddly enough I am having no problems breathing whatsoever. I never feel short of breath, dizzy, lightheaded, what have you. Really the cough and wheezing are more of an extreme annoyance than anything else. I have no fever, malaise, or anything. The only physical pain I have is what feels like strained muscles in my chest and back from persistent coughing. Tylenol helps alleviate that.
I'm a 23 y/o male, 5' 9" roughly 160 lbs active, and otherwise healthy.
Sounds like you did have acute bronchitis, with the green sputum, and were treated appropriately, with what seems to have been a fairly good response. The albuterol inhaler is a bronchodilator and, with dilatation of your bronchi, could change both your breathing and the characteristics of your cough. It would not affect the color of your sputum, as would the antibiotic. Infectious material, bacteria and pus, can discolor one’s sputum. But another variable that affects color is how long the material is retained within the lungs. It is likely that the inhaler, while responsible for the “strange pseudo-metallic taste”, facilitated more rapid clearing of sputum and, along with the antibiotic, was responsible for your sputum going from green to clear.
A wheeze with inhalation, as opposed to a wheeze with exhalation, is more characteristic of upper airway (including the larynx and vocal cords) obstruction than lower airway obstruction, seen with bronchitis and asthma. The cause could be as simple as having some of the mucous, on its way out of your lungs, being transiently “hung-up” in the larynx and/or on the cords.
It very much appears that you are on the road to recovery and I suggest that you ignore any and all the symptoms you describe, unless they persist, for weeks or longer, and/or worsen.
You should discuss the continued use of the inhaler with your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.